Utah, 2008Winter Weather in Utah, December 12 to 14, 2008
December 12 to 14, 2008 · NWS GJT · 3 events in 3 counties and zones
A strong Pacific low pressure system and cold front swept across eastern Utah and produced significant snowfall and strong winds in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific low pressure system and cold front swept across eastern Utah and produced significant snowfall and strong winds in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 4:13 AM MST, 8 hours 47 minutes earlier.
Area forecast discussion, Dec 12, 4:13 AM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST FRI DEC 12 2008
...A POTENTIALLY DANGEROUS WINTER STORM BEGINS THIS WEEKEND...
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
00Z AND 06Z MODEL RUNS REMAIN ON TRACK WITH THE TIMING AND STRENGTH
OF THIS STORM ADDING CONFIDENCE. THANKS TO SLC RIW CYS BOU AND PUB
FOR COORDINATION.
TODAY-TONIGHT: UPPER FLOW OBSERVED ON VWP BACKING TO SW. DISORGANIZED
BAROCLINIC LEAF IS SPREADING MAINLY MID-HIGH MOISTURE INTO THE CWA.
UPGLIDE PROGGED ON THE 305K ISENTROPIC SFC. LIGHT SNOWFALL WILL FAVOR
THE FLATTOPS/ELKHEAD/PARK RANGES WHERE MOISTURE IS DEEPEST. SW
GRADIENT WIND INCREASE TONIGHT...BUT MILD MOUNTAIN TEMPERATURES
WILL LIMIT SNOW ACCUMULATIONS.
SATURDAY-SATURDAY NIGHT: WINDS BECOME VERY STRONG ACROSS
THE REGION THROUGH THE AFTERNOON. THE GFS SHOWS AN INVERSION AT ABOUT
16KFT MSL WHICH COULD PRODUCE SOME STRONG MTN WAVE EFFECT. EVEN
WITHOUT THIS THE N-NE FACING SLOPES...SUCH AS ALL SKI AREAS...WILL
SEE WIND GUSTS OF 50 MPH OR MORE. THE COLD FRONT TIMING ALSO IS
CONSISTENT (THE NAM A LITTLE FASTER)...INTO NE UTAH IN THE
AFTERNOON...THRU A LINE FROM STEAMBOAT-MONTROSE-MEXICAN HAT BY
MIDNIGHT...AND ONTO THE PLAINS BEFORE SUNRISE. BOTH MODELS HAVE THE
130KT 300MB JET JUST AHEAD OF THE FRONT...WITH THE GFS ORIENTED SW-
NE. THIS PROMISES STRONG DEEP DYNAMICAL LIFT BETWEEN THE NW SIDE OF
THE JET AND THE FRONT. BOTH MODELS INDICATE THIS MAY PRODUCE BIG
SNOWFALL IN THE VALLEYS OF NW COLORADO SATURDAY AFTERNOON AND
EVENING. THEREFORE HAVE ISSUED A WATCH FOR THE CRAIG TO STEAMBOAT
VALLEYS...AND THE I-70 CORRIDOR EAST OF NEW CASTLE. MOST OTHER VALLEY
LOCATIONS WILL GET A SHOT OF FRONTAL SNOWFALL...EXCEPT PERHAPS SE
UTAH. OTHER VALLEYS THAT MAY SEE ADVISORY SNOWFALL INCLUDE VERNAL
RANGELY RIFLE MONTROSE AND GUNNISON. BEHIND THE FRONT 700MB TEMPS
DROP INTO THE DENDRITE CRYSTAL GROWTH REGION OF -12 TO -16C ACROSS
THE NORTHERN AND CENTRAL MTNS. EXPECT EFFICIENT SNOW PRODUCTION OVER
THE NORTHERN AND CENTRAL MOUNTAINS WITH SNOW RATIOS AROUND 25:1 LATER
SATURDAY NIGHT INTO SUNDAY FAVORING NORTH-FACING SLOPES.
.LONG TERM...SUNDAY THROUGH THURSDAY...
MODELS CONTINUE TO SHOW A WINTRY PATTERN SUNDAY THROUGH THURSDAY OF
NEXT WEEK AS A LONGWAVE TROUGH REMAINS OVER THE WESTERN CONUS. THIS
WILL MAKE FOR A SNOWY WEEK ACROSS THE MOUNTAINS WITH POTENTIAL FOR
SNOW ACROSS THE LOWER ELEVATIONS AS WELL.
A STRONG SHORTWAVE TROUGH AND COLD FRONT WILL MOVE EAST OF THE AREA
ON SUNDAY USHERING IN VERY COLD AIR. EXPECT HEAVY SNOWFALL TO
CONTINUE ACROSS THE MOUNTAINS ON SUNDAY AND POSSIBLE SOME OF THE
HIGHER CENTRAL AND NORTHERN VALLEYS LIKE AROUND EAGLE...CRAIG...AND
STEAMBOAT SPRINGS. HEAVIEST SNOWFALL EXPECTED DURING THE FIRST HALF
OF THE DAY SUNDAY...AND THEN GRADUALLY DECREASING IF CURRENT MODEL
TIMING IS CORRECT. THE MODELS SHOW ANOTHER SLUG OF MOISTURE AND
SHORTWAVE ENERGY REACHING THE AREA IN THE MONDAY AND TUESDAY TIME
FRAME...AND POSSIBLY ANOTHER SYSTEM COMING DOWN THE PIPE ON
THURSDAY. CONFIDENCE IN THE TIMING OF THE SHORTWAVES TOWARD MID WEEK
IS NOT TOO HIGH BUT EVEN BETWEEN SHORTWAVE SYSTEMS THE MOUNTAINS
WILL LIKELY CONTINUE TO RECEIVE LIGHT SNOWFALL IN THIS PATTERN SO
WILL KEEP THE POPS FAIRLY HIGH AND BROAD BRUSH FOR NOW. GUIDANCE
TEMPERATURES RUNNING NEAR OR BELOW NORMAL THROUGH THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY. BUT MOUNTAIN MVFR CONDITIONS IN
SNOWFALL AND LOWER CEILINGS WILL INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON THROUGH TONIGHT AS SNOW FALL INCREASES. MODERATE TO
STRONG TURBULENCE WILL DEVELOP OVERNIGHT ALONG AND NORTH OF
MOUNTAIN RIDGES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH SATURDAY NOON THROUGH SUNDAY AFTERNOON...
MOUNTAIN ZONES 3/4/9/10/12/13/17/18/19 AND VALLEY ZONES 2/5.
WINTER STORM WATCH SATURDAY EVENING THROUGH SUNDAY AFTERNOON
FOR THE INTERSTATE-70 CORRIDOR EAST OF NEW CASTLE...ZONE 8.
.UT...WINTER STORM WATCH SATURDAY NOON THROUGH SUNDAY AFTERNOON...
MOUNTAIN ZONES 23...25 AND 28.
SHORT TERM.....JOE+EH
LONG TERM......TAL
AVIATION.......JOE+EHHazardous weather outlook, Dec 12, 5:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST FRI DEC 12 2008
COZ001>014-017>023-UTZ022>025-027>029-131245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WINTER STORM WATCH LATE SATURDAY THROUGH SUNDAY FOR ALL
MOUNTAINS IN EASTERN UTAH AND WESTERN COLORADO...AND IN SELECTED
VALLEYS OF NORTHWEST COLORADO...
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS POSSIBLE ACROSS THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...AHEAD OF A STRONG COLD FRONT...WINDS AND SNOW SHOWERS WILL
INCREASE THROUGH THE DAY. AFTERNOON WIND GUSTS UP TO 50 MPH ARE
POSSIBLE OVER EXPOSED MOUNTAIN TERRAIN...HIGHER ON NORTH-FACING
SLOPES. AFTERNOON BLOWING AND DRIFTING SNOW ARE LIKELY OVER MOUNTAIN
PASSES...PRODUCING LOCAL WHITE-OUT CONDITIONS.
SATURDAY NIGHT AND SUNDAY...SNOW IS LIKELY IN THE MOUNTAINS
WITH PERIODS OF HEAVY SNOW. IN ADDITION...SIGNIFICANT SNOW
ACCUMULATIONS WILL BE POSSIBLE IN SOME VALLEYS.
MONDAY THROUGH THURSDAY...A NUMBER OF DISTURBANCES ARE EXPECTED TO
IMPACT THE AREA. THIS WILL CONTINUE TO BRING SNOWFALL TO THE
MOUNTAINS AND A CHANCE OF SNOW TO THE VALLEYS.
TRAVEL INTO THE HIGH COUNTRY WILL BE HAZARDOUS...WITH WHITEOUT
CONDITIONS OVER THE MOUNTAIN PASSES AND VERY COLD TEMPERATURES.
TRAVELERS MAY ENCOUNTER ICY AND SNOWPACKED ROADS AT TIMES EVEN IN THE
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JOE/TAL
Winter Weather, Eastern Uinta Mountains
- When
- December 12, 1:00 PM MST to December 14, 11:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred while wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- December 13, 10:00 AM MST to December 14, 11:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- December 13, 1:00 PM MST to December 14, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches occurred. Widespread wind gusts of 30 to 45 mph produced blowing and drifting snow. Locally higher gusts included 68 mph at the top of La Sal Mountain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, December 12 to 13, 20081 death · $200,000 · 7 events
- High Wind in Washington, December 12 to 13, 2008$300,000 · 72 kt wind · 5 events
- Damaging Winds in Delaware, December 12, 2008$100,000 · 65 kt wind · 2 events
- Winter Weather in Michigan, December 12, 20086 injured · 1 event
- Flooding in Rhode Island, December 12, 2008$57,000 · 4 events
- Blizzard and Winter Storm in Wyoming, December 12 to 13, 20083 injured · 9 events
- Flooding and Heavy Rain in New York, December 12, 2008$23,000 · 9 events
- Winter Storm and Winter Weather in Colorado, December 12 to 14, 200819 events
- Blizzard in Montana, December 12 to 14, 200816 events
- Heavy Snow and Winter Weather in Washington, December 12 to 14, 200810 events
- Flood in Connecticut, December 12, 2008$15,000 · 1 event
- High Surf in Hawaii, December 12 to 13, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138137, 138138, 138139.